Taking Levothyroxine - advice needed

Hi i was started on Levothyroxine last year at 25mg and then upped to 50mg and now 100mg.

ashamedly i have lapsed taking my medication for sometime after feeling really ill for many weeks - excrutiating headaches nausea and joint problems i think it is a fibromyalgia flare up - got all confused etc over meds the more i worried about not taking it the longer it got without it.

i dare not admit not taking it to my gp.

my question is should i just start taking 100mg or ease myself back in my taking it in stages again.

my second question is since starting it i always feel nauseaous - i take it in the morning before eating - is there any other way i could take it to stop feeling so sick - i mentioned it to gp but he said it couldn't possibly make me sick. what is the best way to take it? Before food or with food ?

could thyroid problem make you sick?

any help would be appreciated as i feel pretty yuk and really confused. Many thanks

23 Replies

  • If you've stopped taking levothyroxine for less than two weeks then I'd resume at 100 mcg, otherwise I'd start at 50 mcg. It does take a few weeks for the levels to build up again. It's best to take on an empty stomach, I think an hour before a meal is fine. I always took mine just 15 minutes before my morning cereal. Actually, I don't think food makes that much difference. Do not take levothyroxine at the same time as calcium or iron supplements and never with coffee. Coffee can have a big effect on levothyroxine absorption.

    You can take levothyroxine in the evening just before bedtime, this avoids all the issues with taking it with food. This might also solve the nausea problem. A few people do seem to be intolerant to levothyroxine, it's probably due to the fillers in the tablet. You could try seeing if your pharmacist has a different brand next time. See how it goes when taking it in the evening and if you still have problems post another question and hopefully people who have the same problem can help you.

  • Levothyroxine should never be taken with food I leave at least 2 hours after taking it first thing in morning. .Some people take at night but you must never take with food or any other medication. .could be why you feel sick as well..sorry but can't help with rest of question but someone else will see your post and help but it's very important you take your medication every day or your putting your health at risk

  • I was told by and eminent professor of endocrinology last year that it did not matter about taking it with food. What is most important, he said, is to take it at exactly the same time every day, as the body comes to expect it. I presume that if less is absorbed it will show in your blood tests and you will prescribed a higher dose. In practice that will probably not happen if you are still within the reference range but if it stops you feeling nauseous by taking it with food, rather than on an empty stomach, then that would be better to try it that way and see if the nausea improves.

  • I guess the eminent professor has not thought through that it is almost impossible to be consistent when taking levothyroxine with food! Either the food, the timing, or something will change all too often.


    When travelling and delivery of meals is in someone else's hands;

    Daylight saving changes (as yesterday) when everything changes by an hour;

    Changes between one cereal and another (e.g. one having the least impact and another the most);

    Other illness meaning you simply can't face breakfast.

    Even taking it away from food will sometimes be inconsistent but it is probably easier to manage.

    Regardless, if liketoknit feels better from so doing it is far better to take with food than not at all! :-) But I echo your doubt as to whether a dose will be adjusted properly.


  • Rod -

    can you give examples of illnesses why some can't face breakfast please?

  • Well, maybe not illness as such, pregnancy!

    In fact, anything which results in being sick - I think it is quite common for people who have been vomiting to not want to eat anything. Also high temperatures seem to knock the appetite down.

  • Just something I've wondered about for a while - when of course THEY say you must eat breakfast within 3/4 hour of waking - what rules? (you have to break the fast to let body know no need to starve today)

    Well it doesn't work for me - can't face anything 'til 11 ish, never could! J

  • I've been taking Levo for over 20 years and only recently realised that it shouldn't be taken close to food. In my case I don't think it made any difference, have never had nausea though, or heard of anyone else getting it, so it's not a common reaction, but we're all different.

  • This is what Dr Lowe advised when taking thyroid hormones:-

    The patient who takes T3 (or T4) with meals won’t have anywhere near an accurate idea of how much T3 enters her blood. Different meals will contain different amounts of T3-binding substances that will reduce the amount of T3 that enters the blood. One meal may contain a small amount of T3-binding substances; another may contain a large amount. As a result, the amount of T3 that enters the blood after meals is likely to vary a lot. Accordingly, the degree to which T3 drives the patient’s metabolism any day is also likely to vary widely.

    Taking T3 with meals, then, blurs the relationship a patient and her doctor may look for between her dose of T3 and her metabolic status.


  • I am sorry you felt more unwell on levothyroxine than you did before. I had the same experience. There are a couple of alternatives that your GP may be willing to prescribe and which may suit you. It is trial and error to find one that will suit. Always make sure you get the same one from the chemist each time, so that you can exclude that particular make if it makes you worse.


  • Hi, have you asked to have headaches and nausea investigated? Could be coincidence that it started with levo and may be something else? Or did it go away when you came off levo? Also have you had tests done when you were on 100 mcg? You could be over or under medicated.

  • The instructions with my thyroxine says to take before food with Glasgow of water doesn't say how long I take around same time each day shortly followed by cup of coffee I have been in hospital and been given it along with other tablets in one go at breakfast think you can get paranoid about taking meds

  • Dear Farmerfester, I'm not surprised you have been in hospital if you take your pill with GLASCOW of water. Lol....Val

  • Hi Valerie it's the preemptive text on this pad honest

  • Hi thanks for all your replies

    just to confirm:

    i always took medication early way before food never took it with food - i wondered if taking it with food would help?

    as for the nausea i have had problems with nausea before taking the levo i just noticed it increased after i started it.

    i have mentioned the headaches aches and nausea to doctor - before they decided to start treating my thyroid they said these symptoms were anxiety. Then after bringing my results to their attention repeatedly they started to treat they now say once my levels are better those symptoms will go ?????

    i have severe problems with arms and legs in pain and weak - my legs buzz recently.

    i am treated for vit d deficiency with adcal which i know i cant take near the levo.

    the gp cant decide whether i have arthritis and/or fibromyalgia

    to be honest i wish we could wipe the slate clean and start treating me from the beginning - problems / symptoms i have they change their mind everytime!

  • Might be an idea to have parathyroid and calcium blood tests as your symptoms could be due to pth disease.

  • putting the tablet under your tongue and allowing it to dissolve direct into the bloodstream is another way to take it but yes some people cannot tolerate the synthetic chemical nature of either levothyroxine or t3 and are better on a natural dessicated thyroid med

    It could also be that your stomach acids are messed up by the hypothyroid or you also have pernicous aneamia or maybe helicobactor pylori infection or a hiatus hernia

    headaches can accompany hypothyroid or maybe are also result of chemical intolerance

  • b12deficiency.info/signs-an...

    Just wondered how your B12 levels are - and of course Iron Folate Ferritin.

    Hope you soon feel better....

  • For clarity, you say that Eltroxin is most definitely not identical to thyroxine.

    Let us start by making it clear that, of course, this only makes any sense if you are referring UK Eltroxin and to Mercury Pharma levothyroxine alone. Of course other makes of levothyroxine are different.

    Then point out that this whole subject is more subtle than you imply. In the 25mcg dose Eltroxin and Mercury Pharma levothyroxine are absolutely identical in every way.

    I believe there is a subtle difference between the 50mcg and 100mcg tablets.


  • So does this mean that I could have problems with 50mcg tablets that don't occur with 25 mcg tablets? (Obviously I'd need 2) :)

  • Possibly though I would be careful about making any assumptions.

  • I have some 25s so can test this out, though suppose this means consuming more fillers. Why do you think there are more differences with Eltroxin at 50 and 100mcg doses, than at 25 ?

  • Out of respect for the original poster this thread has been heavily edited.


You may also like...